June 5th, 2014
An Adverse Event on Lisinopril: What Do You Say to Your Patient?
This post is the third in our series “What Do You Say to Your Patient?” In this series, we ask members to share with us how they interpret a complex or controversial issue for patients. To review earlier posts, click here.
The following scenario stems from the recommendations from the JNC8 2014 Evidence-Based Guideline for the Management of High Blood Pressure in Adults.
Your patient is a 65-year-old woman with a BP of 150/90 mm Hg on hydrochlorothiazide (HCTZ) 25 mg. She is overweight and has obstructive sleep apnea but uses her continuous positive airway pressure machine every night. She is asymptomatic and keen to get her BP under control. You start her on lisinopril 10 mg once a day.
One week later you get a basic metabolic panel to assess renal function. Her potassium level is 6.8 mEq/L and her creatinine level is 2.1 mg/dL (up from 1.3 mg/dL at baseline).
In light of the increased postassium level, you refer the patient to the emergency department. She is treated for hyperkalemia and discharged the following day with a creatinine level of 1.8 mg/dL and a normal potassium level. She is discharged on HCTZ 25 mg only. Renal artery imaging did not show any renal artery disease.
She follows up with you in clinic one week later.
In this case, the patient has had a known adverse event. When you see her again, what do you say?
Do you apologize?
Do you tell her that this can happen and was not her fault?
Do you acknowledge that you were following guidelines?
How do you approach discussing the next medicine that you will consider starting for her BP?